MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 ROD HOLDER, ADVANCED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC VIPER2 ROD HOLDER, ADVANCED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 286735200
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on unknown date, during an unknown procedure when leveraging up on the rod holder during a long construct case, the tip of the rod holder snapped.The procedure was successfully completed and surgical delay is unknown.Patient involvement is unknown.This complaint involves one (1) device.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual examination at the macroscopic level revealed that the fracture was located at the rod holder¿s distal tip.The instrument features two horizontal fractures at the distal tip which is the thinnest section of the instrument.The broken piece of the rod holder¿s tip was not returned for evaluation.The fracture analysis report reveals uniform rough morphology of the fractured surface indicating that the instrument underwent a static failure.The absence of rotational deformation and a termination site implies that the instrument was broken under a cantilever force.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A definitive root cause for the rod holder¿s distal tip becoming fractured cannot be positively determined.However, the fracture analysis report reveals uniform rough morphology of the fractured surface indicating that the instrument underwent a static failure due to a single, sudden, unexpectedly high force placed on the end of the instrument.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 ROD HOLDER, ADVANCED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key8689778
Report Number1526439-2019-51747
Device Sequence Number2372533
Product Code LXH
UDI-Device Identifier10705034214542
UDI-Public(01)10705034214542
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286735200
Device Catalogue Number286735200
Device Lot NumberMI24287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2019
Initial Date Received by Manufacturer 05/20/2019
Supplement Date Received by Manufacturer07/11/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date07/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1